Virginia, 2007

Hail and Damaging Winds in Virginia, August 13, 2007

August 13, 2007 · NWS MRX · 3 events in 1 county or zone

An upper level disturbance tracked through the region triggering isolated severe thunderstorms across Southeast Virginia during the late afternoon and early evening hours. Storms reports comprised of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance tracked through the region triggering isolated severe thunderstorms across Southeast Virginia during the late afternoon and early evening hours. Storms reports comprised of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 13, 2:08 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 13, 2:08 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT MON AUG 13 2007

.SHORT TERM...(TONIGHT AND TUESDAY)...A WEAK FRONT WILL DROP SLOWLY
SOUTH INTO THE REGION THIS EVENING...WITH A FEW SHOWERS DEVELOPING
WITH IT.  WITH ONLY LIMITED MOISTURE AVAILABLE...WILL KEEP THE POPS
OUT OF THE FORECAST FOR TONIGHT.  WILL HANDLE ANY STRAY PRECIP THAT
MAKES IN INTO THE CWA WITH A NOWCAST.  HIGH CLOUDS ASSOCIATED WITH
THE OLD MCS SHOULD WORK ITS WAY OUT THE AREA.  STAYED NEAR THE
NGM/MET/MAV BLEND TEMPERATURES FOR OVERNIGHT LOWS.  FOR TUESDAY...
WITH RIDGE DOMINATING THE AREA...SHOULD SEE ANOTHER HOT AND DRY DAY.
STAYED NEAR THE BLEND TEMPERATURES FOR HIGHS ON TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...UPPER RIDGE SHOULD
DOMINATE OUR WEATHER INTO THURSDAY...WITH MAINLY DRY CONDITIONS AND
VERY HOT AFTERNOON TEMPERATURES. AT LEAST AFTERNOON HUMIDITY LEVELS
SHOULD NOT BE ESPECIALLY HIGH...KEEPING HEAT INDEX VALUES NEAR ACTUAL
TEMPERATURES.  A WEAK COLD FRONT IS FORECAST TO PUSH IN ON FRIDAY.
MOISTURE AND LIFT DO NOT LOOK UNIMPRESSIVE WITH THE FRONT...SO JUST
SLIGHT CHANCE POPS FRIDAY INTO FRIDAY NIGHT FOR NOW WITH THIS
FEATURE.  WILL GO DRY SATURDAY...THEN MODELS INDICATE BETTER CHANCE
FOR PRECIP SUNDAY AND ESPECIALLY MONDAY.  WITH THE UNCERTAINTY IN
THE LATER PERIODS...WILL JUST GO WITH SLIGHT CHANCE POPS BOTH SUNDAY
AND MONDAY FOR NOW.  WILL ADJUST MAV TEMPS UP A BIT FOR TUE
NIGHT...OTHERWISE WILL NOT STRAY FAR FROM GFS MOS TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  67  98  68 100  70 /   0   0  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  95  66  98  69 /   0   0  10  10  10
OAK RIDGE, TN  64  95  65  99  69 /   0   0  10  10  10
TRI CITIES AIRPORT, TN  60  91  59  94  64 /   0   0  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GH/LDW
Hazardous weather outlook, Aug 13, 4:15 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT MON AUG 13 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-140915-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
515 AM EDT (415 AM CDT) MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES WILL BE THE RULE AGAIN TODAY. TAKE THE NECESSARY
PRECAUTIONS DURING THESE HOT CONDITIONS...SUCH AS REMAINING INDOORS
AS MUCH AS POSSIBLE...TAKING FREQUENT BREAKS IF WORKING OUTDOORS...
AND DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT TEMPERATURES WILL CONTINUE THROUGH MOST OF THE WEEK...WITH
HIGHS IN THE 80S TO MID 90S EACH DAY.

ISOLATED THUNDERSTORMS MAY DEVELOP...MAINLY BY THE END OF THE WEEK
IN THE AFTERNOONS AND EVENINGS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, Aug 13, 3:48 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
448 PM EDT MON AUG 13 2007

TNZ015-VAZ001-005-132130-
HANCOCK-LEE-SCOTT-
448 PM EDT MON AUG 13 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST HANCOCK...EASTERN LEE
AND WESTERN SCOTT COUNTIES...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF PENNINGTON GAP...MOVING SOUTH AT
20 MPH. LOCATIONS THAT COULD BE AFFECTED INCLUDE PATTONSVILLE.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
Special weather statement, Aug 13, 4:34 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 PM EDT MON AUG 13 2007

VAZ001-005-132230-
LEE-SCOTT-
534 PM EDT MON AUG 13 2007

...A STRONG THUNDERSTORM WILL AFFECT LEE AND WESTERN SCOTT
COUNTIES...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BENHAM...MOVING SOUTH AT 15 MPH.

THIS STORM WILL BE NEAR...
  5 MILES EAST OF PENNINGTON GAP BY 555 PM EDT.

WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. THESE WINDS MAY
BLOWN DOWN TREE LIMBS OR WEAK TREES.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

DGS
Special weather statement, Aug 13, 4:40 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
540 PM EDT MON AUG 13 2007

TNZ016-042-043-132245-
HAWKINS-NORTHWEST GREENE-SOUTHEAST GREENE-
540 PM EDT MON AUG 13 2007

...A STRONG THUNDERSTORM WILL AFFECT GREENE AND HAWKINS COUNTIES...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SURGOINSVILLE...MOVING SOUTH AT 25 MPH.

THIS STORM WILL BE NEAR...
  BAILEYTON BY 600 PM EDT.
  GREENEVILLE BY 625 PM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

DGS

The radar

The Knoxville radar (KMRX), 73 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lee

When
August 13, 5:05 PM EST to 5:10 PM EST
Where
Lee County, Pennington Gap
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.750, -83.030

A spotter reported penny-size hail in Pennington Gap.

Thunderstorm Wind, Lee

When
August 13, 5:05 PM EST to 5:15 PM EST
Where
Lee County, Pennington Gap
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.750, -83.030

A spotter reported several trees and powerlines downed by thunderstorm winds in Pennington Gap.

Thunderstorm Wind, Lee

When
August 13, 5:11 PM EST to 5:25 PM EST
Where
Lee County, 7 mi E of Jonesville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.680, -82.974

Sheriffs dispatch reported numerous trees downed by thunderstorm winds east of Jonesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50536, 50538, 50540.